Washington, 2016

Heavy Snow in Washington, November 24 to 25, 2016

November 24 to 25, 2016 · NWS OTX · 3 events in 3 counties and zones

A moist pacific storm system brought heavy snow to the mountains of Northeast Washington.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist pacific storm system brought heavy snow to the mountains of Northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 23, 10:11 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 23, 10:11 PM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1011 PM PST Wed Nov 23 2016

.SYNOPSIS...

A series of wet and snowy weather disturbances will move across
the region through the holiday weekend. A prolonged period of snow
for central and northern Washington is expected on Thanksgiving
into Friday morning. Meanwhile... wet conditions will continue for
the lowlands of Eastern Washington and North Idaho. Accumulating
snow may be possible region-wide towards the end of the weekend
and through the early part of the next workweek.

&&

.DISCUSSION...

...HEAVY SNOW ACCUMULATIONS THURSDAY AND THURSDAY NIGHT FOR THE
CASCADES...MOUNTAINS OF NORTHEAST WASHINGTON...AND MOUNTAINS OF
FAR NORTH IDAHO...

Tonight...The Inland Northwest will be in between weather systems
tonight as one moves into Montana and another will slowly move
into the coast this evening. There will still be a good chance for
rain and mountain snow showers for the Idaho Panhandle and the
Blues through early this evening. Temperatures at Lookout Pass are
at 30 degrees and light snow showers are being picked up on Road
Cams. However the snow is melting as it falls with the road being
wet. By the time road temperatures cool enough to support
accumulating snow the precipitation should be done. Slop over
showers will linger over the Cascade crest, but again
accumulations will be light through the evening hours. The next is
the series of weather disturbances will push into the Cascade
between midnight and move to the Okanogan Highlands by sunrise.
Moisture and isentropic up-glide increases through the night. In
addition the surface to 850 winds are south-southeast so up-
sloping will add to the lifting process. The challenge for tonight
and Thursday morning will be snow levels. Guidance was quite a bit
cooler with afternoon temperatures then what happened. As such
snow levels for tonight were bumped up for most of the mountain
valleys. Snow accumulations around 0.5 inch will be possible by
sunrise for the Cascade valleys with 3-4 inches possible for the
higher terrain of the Cascades. Precipitation will intensify
through the morning hours as the warm front moves through the
region. Tobin

Thursday and Friday: Snow levels are going to make or break this
forecast. We have made significant changes to accumulations in the
Okanogan Valley and Methow Valley. Increasing snow levels about
1000 feet from the previous forecast has changed the forecast for
Omak, Oroville, and Brewster from 3 to 6 inches to primarily a
cold rain. Similar accumulation reductions have occurred in the
lower Methow Valley, Lake Chelan, and the upper Wenatchee Valley
around Plain and Lake Wenatchee. A miss by a couple degrees could
bust this forecast. Snow levels will be tricky from north central
Washington into the Idaho Panhandle. Precipitation may begin as
snow in places like Kettle Falls, Northport, Priest Lake, and
Bonners Ferry. However, strong warm moist advection aloft Thursday
afternoon and Thursday night will likely bring a change to mostly
rain.

Saturday: Our upper level trough will largely remain offshore
Saturday. A complex interaction between a shortwave digging into
the California coast and a stalled front over the Inland
Northwest is expected to produce bands of rain and snow Saturday
and Saturday night. At this time, it looks like most of the
precipitation will occur during the day which should limit low
elevation snow accumulations. /GKoch

Saturday night through Wednesday...Longwave pattern changes from a
general cold conditionally unstable trof influencing sensible
weather over Eastern Washington and Northern Idaho Saturday night.
This continues until late Monday when the trof translates east and
cold northwest flow on its west edge gets replaced with positively
tilted low amplitude ridging moving in from the west. The snow level
is initially above 3000 feet for most locations near and south of I-
90 Saturday night (and a bit lower at roughly 2-3K north of I-90) as
a wave initially works its way up with a warm southwest to northeast
trajectory of approach but by Sunday they drop about 500 feet and as
such have potential to allow snow to accumulate on the higher
benches. A more potent wave dropping down in a cold northwest to
southeast flow Monday has potential to produce light snow
accumulations down to most valley floors (with the exception of
parts of the Columbia Basin and Lewiston/Clarkston area) and could
be problematic for the Monday morning commute. Otherwise current
models, particularly the GFS, are showing a potential break in the
rain/snow Tuesday before bringing in more wintry precip Wednesday.
/Pelatti

&&

.AVIATION...
06Z TAFS: Prevailing conditions will be VFR with an isold MVFR
around KCOE through the night. The next weather system is moving
onto the Cascades. Precip will move into KEAT/KMWH btwn 12-14z
and for the eastern TAF sites around 18z. Precipitation will
mainly be low elevation -ra and mountain -sn, but there is the
possibility of -rasn in KEAT early in the morning. Cigs/vsby will
drop to MVFR and possibly IFR between 14-16z near KEAT and KMWH
and after 18z for KGEG/KSFF/KCOE. The potential exists for LLWS of
30-35kts btwn 1200-2000 ft at KEAT and KMWH aft 12Z and
continuing through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  40  37  43  36  42 /  10 100  90  40  30  70
Coeur d'Alene  32  40  36  41  34  42 /  20  70  80  70  60  70
Pullman        32  43  38  43  36  42 /  10  40  50  60  30  50
Lewiston       34  48  40  47  38  46 /  10  20  30  50  30  40
Colville       33  38  34  40  34  40 /  20 100 100  50  50  80
Sandpoint      33  39  33  40  34  40 /  30  80 100  80  60  90
Kellogg        31  39  34  39  34  39 /  20  50  60  80  70  60
Moses Lake     35  46  37  48  36  44 /  10  80  50  10  40  70
Wenatchee      38  44  36  45  36  43 /  40  80  70  10  50  60
Omak           34  39  35  39  33  40 /  40 100 100  10  70  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 8 AM Thursday to 10 AM PST Friday for
     Northern Panhandle.

WA...Winter Storm Warning from 8 AM Thursday to 10 AM PST Friday for
     Northeast Mountains.

     Winter Storm Warning from 4 AM Thursday to 6 AM PST Friday for
     Okanogan Highlands.

     Winter Storm Warning from 1 AM Thursday to 6 AM PST Friday for
     East Slopes Northern Cascades.

&&
Hazardous weather outlook, Nov 23, 3:58 PM PST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
358 PM PST WED NOV 23 2016

IDZ002>004-026-027-WAZ031>036-041-043-044-250000-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
358 PM PST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-250000-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
358 PM PST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER DRIVING CONDITIONS ARE EXPECTED THROUGH THE THANKSGIVING
HOLIDAY. THIS INCLUDES LOUP LOUP, BLEWETT, SHERMAN, AND ALL
CASCADE MOUNTAIN PASSES. SNOW IS ALSO POSSIBLE IN THE METHOW AND
OKANOGAN VALLEYS BUT THIS CARRIES LOWER CONFIDENCE REGARDING
AMOUNTS. TRAVELERS SHOULD BE PREPARED FOR EXTREME WINTER
CONDITIONS AND PLAN ACCORDINGLY.

WAZ042-250000-
EAST SLOPES NORTHERN CASCADES-
358 PM PST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER DRIVING CONDITIONS WILL REDEVELOP LATE TONIGHT AND INTO
EARLY THURSDAY MORNING. TRAVELERS SHOULD BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS WHEN DRIVING FROM EAST TO WEST. .

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER DRIVING CONDITIONS ARE EXPECTED THROUGH THE THANKSGIVING
HOLIDAY. THIS INCLUDES LOUP LOUP, BLEWETT, SHERMAN, AND ALL
CASCADE MOUNTAIN PASSES. SNOW IS ALSO POSSIBLE IN THE METHOW AND
OKANOGAN VALLEYS BUT THIS CARRIES LOWER CONFIDENCE REGARDING
AMOUNTS. TRAVELERS SHOULD BE PREPARED FOR EXTREME WINTER
CONDITIONS AND PLAN ACCORDINGLY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
November 24, 12:00 AM PST to November 25, 6:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

A ski area near Stevens Pass, Washington reported between 7 and 11 inches of new snow.

Heavy Snow, Northeast Mountains

When
November 24, 8:00 AM PST to November 25, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Mount Spokane Ski and Snowboard park, located 23 miles northeast of Spokane, reported 8.5 inches of new snow.

Heavy Snow, Okanogan Highlands

When
November 24, 9:00 AM PST to November 25, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained weather spotter reported 6 inches of snow 4 miles west of Boyds, Washington.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664534, 664537, 661295.